Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 97, NWS St. Louis, MO

July 15, 2020Jefferson County, Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 15, 2020, 4:11 PM CDT for Jefferson County, Saint Louis County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2020, 4:11 PM CDT (21:11 UTC)
Expired
Jul 15, 2020, 4:45 PM CDT
In force
34 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 39 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 4:55 PM CDTTSTM WND DMGPevely, MOTREE DOWN ACROSS ABBEY LN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 2:10 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WUUS53 KLSX 152111
SVRLSX
MOC099-189-152145-
/O.NEW.KLSX.SV.W.0097.200715T2111Z-200715T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
411 PM CDT Wed Jul 15 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Jefferson County in east central Missouri...
  Southwestern St. Louis County in east central Missouri...

* Until 445 PM CDT.

* At 411 PM CDT, a severe thunderstorm was located over Byrnes Mill,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Arnold, Pevely, Byrnes Mill, High Ridge, Barnhart, Cedar Hill,
  Mehlville, Oakville, Antonia, Murphy, Lemay, Cedar Hill Lakes,
  House Springs, Dittmer, Imperial, Concord, Scotsdale, Parkdale,
  Kimmswick and Otto.

This includes Interstate 55 in Missouri between exits 185 and 191.
 
This also includes Mastodon Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for southwestern
Illinois...and east central Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3840 9032 3838 9035 3829 9038 3828 9077
      3847 9072 3849 9034 3853 9026
TIME...MOT...LOC 2111Z 261DEG 40KT 3843 9055 

HAIL...0.75IN
WIND...60MPH
 
$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:10 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 15, 3:10 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Saint Louis MO
310 PM CDT Wed Jul 15 2020

.SHORT TERM...  (Through Late Thursday Night)
Issued at 239 PM CDT Wed Jul 15 2020

The primary focus will be on the severe weather threat through
this evening. Included in this threat will be the potential for
damaging winds, flash flooding, and a couple of tornadoes. Brief
episodes of hail cannot be ruled out. However, the potential for
sustained large hail producing storms has a key limiting factor.

As we approached the top of the hour (20z), a complex of
thunderstorm activity continue to exit the northeast section of
the forecast area into west-central Illinois. A surface cold front
stretched from northeast Missouri through central and far
southwest Missouri, marked by a wind shift out of the northwest
and temperatures in the low to mid-70s. Areas of north and
northeastern Missouri impacted by rain have struggled to make it
to 80 degrees ahead of the arrival of the front. Temperatures aren't
likely to move much with northwesterly flow and broken/overcast
skies behind the boundary.

Ahead of the front, mid to high clouds have broken, creating a
void over portions of southwest Illinois and southeast and east-
central Missouri. Surface analysis shows temperatures have made it
well into the 80s and low 90s with dewpoint well into the 70s.
SPC mesoanalysis shows a stark demarcation in CAPE values from
north to south with SBCAPE around 4000 J/kg. Effective shear runs
35-45 kts with 0-3km shear in the 30-35 knt range. Further west, a
a second remnant MCV feature continue to plow east through western
and central Missouri.

Over the next several hours, organized single-celled storms will
continue to develop in the vicinity of the void of cloud cover
with the strongest storms running along and south of the CAPE
gradient. Initially, hail could be produced by thunderstorms as
recent cloud tops have pushed above 50k feet. The limitation is
the warm surface layer that has pushed the -20C height above 27k
feet. This will make it somewhat difficult to sustain large hail,
especially as single cells continue to evolve.

Single cells are expected to evolve into a clusters within an
overall line along and ahead of the cold front. Hi-res guidance
has been more consistent in maturing the feature into an bowing
segment through east-central Missouri and southwest Illinois. This
suggest wind will be become the most probable threat. 0-3km shear
and backing winds ahead of the front will also exhibit a threat
for tornadoes.

The front pushes southeast and east through the evening with a
general weakening in thunderstorms after sunset. Though the
severe threat will not be zero, the chances will likely diminish
through 03z with the front clearing most of the area by 05z. The
front sage south before stalling across southern Missouri and
southern Illinois. Surface high pressure builds over Missouri and
Illinois through the day Thursday, drawing in lower dewpoints and
slight cooler temperatures with gradually clear skies through
early afternoon. Forecast highs, even at the 75th percentile, are
near normal. With lower dewpoints, it will likely feel like a
brief reprieve of hot and sticky conditions.

Maples

.LONG TERM...  (Friday through Next Wednesday)
Issued at 239 PM CDT Wed Jul 15 2020

There is the potential for an extended period of heat, coupled with
increasing moisture, which may result in heat indices well above 100
degrees from Friday into early next week. Confidence is somewhat
cautioned by the placement of a stalled front to our south, along
with the position/evolution of an upper ridge across the region.

By Friday morning, an elongated ridge builds northward in the upper
levels, extending from New Mexico through the Mid-Atlantic seaboard.
At the surface, a cold front undercuts the upper ridge. The front is
expected stall somewhere in the vicinity of southern Missouri and
southern Illinois as a surface high builds in behind the front and
translates east through the day Friday. This will result in
southwesterly low level flow and moderating temperatures. Meanwhile,
a shortwave is expected to traverse the northern periphery of the H5
ridge from the central plains and along the west-to-east orientation
of the stalled surface boundary. The surface high should have enough
influence resulting in subsidence, keeping much of the area dry. The
greatest uncertainty exists along the southern third of the forecast
area, where locations could be well within play should the front
meander back to the north ahead of the anticipated shortwave early
Friday. Locations that remain dry could see the first day of 100+
heat indices Friday afternoon into Friday evening.

Friday events will play a key role in what transpires over the
weekend. Should an MCV pan out from Kansas through southern
Missouri, it could act to reinforce the surface boundary south of
the area Saturday, while the upper ridge continues to strengthen
overhead. There are indications that the remnant MCV feature stalls
in low flow at the western edge of a strong southeast CONUS mid-
level ridge. The stalled boundary is rather diffuse at this point,
but when coupled with the remnant MCV feature, diurnal
instability and ample moisture will be enough to spark and
isolated or widely scattered storm over southeast Missouri and
southwest Illinois Saturday afternoon.

This seems to be the theme through the remainder of the period, fine
tuning smaller features passing around the northern periphery of the
upper ridge and monitoring potential for diurnally driven
thunderstorms. It looks like we'll remain tucked in an envelope of
relative tranquility Sunday. Another surface front looks to approach
from the north by late Monday with the approach of an upper level
shortwave/modest trough.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1254 PM CDT Wed Jul 15 2020

A slow moving cold front will continue to drift southward ever-
so-slowly through Missouri through the afternoon and evening.
Showers and thunderstorms continue stretch from central Missouri
into west-central Illinois along and ahead of the front. Locally
heavy rain and frequent lightning has been observed with some of
the strongest storms.

Another area will continue to develop over central Missouri this
afternoon, exhibiting potential for strong to severe thunderstorm
development. This areas will impact KCOU around 19z-20z, quickly
pressing to the east. This features will travel along and ahead of
the front with additional storms developing along the front
through the evening. Expect that the remainder of the terminals
will be impacted between 21z and 00z this evening.

Any of the storms could result in locally heavy rain, visibility
reductions between 2SM and 4SM. Localized gusts of 40 knots,
visibility reductions below 1SM, and vivid lightning will be
likely with the strongest thunderstorms, to be accounted for in
any further amendments.

Once the front passes between 00z and 02z, ceilings will likely
lower to MVFR with some locations down to IFR. However, confidence
in IFR is not high and may be limited in overall coverage. Expect
improvement back to VFR through Thursday morning.

SPECIFICS FOR KSTL:

The main concern will be the thunderstorm potential late this
afternoon and evening. Convective allowing models has become
better aligned in timing and overall form of the convective
feature. This feature is expected to develop as a small cluster of
storms over central Missouri, potentially evolving into a bowing
line.

Main impact will be most likely from 22z through 00z with locally
heavy rain, gusty winds to around 40 knots, and visibility
reductions around lower than 2SM. For now, stuff with the general
mention of visibility around 4SM with the boundary passage, but
finer details may be better addressed/time in subsequent
amendments.

Showers and a few storms linger through about 01z to 02z with MVFR
cigs expected to settle in tonight behind the front. There are
some indications of lower visibilities with higher low level
moisture content and light wind. This will be better grasped with
continued trends in hi-res solutions. Expect VFR conditions to
return late Thursday morning/early afternoon.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 15, 3:13 PM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
313 PM CDT Wed Jul 15 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-162015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
313 PM CDT Wed Jul 15 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely to continue through this evening. Some of
the storms may be strong to severe. Damaging winds, large hail, and
a few tornadoes are possible. Storms could produce locally heavy rain
and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There are additional chances of thunderstorms across parts of the
area Thursday through Saturday and again Sunday night through
Tuesday.

A prolonged and dangerous heat wave is possible for much of the area
from Friday through next Tuesday and perhaps beyond. Peak heat index
values each day between 100 and 110 degrees are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening.

Maples

In the hours before

Local storm report, Jul 15, 2:44 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
244 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HEAVY RAIN       LORAINE                 40.15N 91.23W
07/15/2020  M3.00 INCH       ADAMS              IL   EMERGENCY MNGR

            REPORT OF 3 INCHES OF RAIN SINCE 8AM THIS
            MORNING.

&&

AE
Local storm report, Jul 15, 3:51 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             NEW MELLE               38.71N 90.88W
07/15/2020  M0.88 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

BRITT
Local storm report, Jul 15, 4:02 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
402 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     1 WSW DARDENNE PRAIRIE  38.75N 90.75W
07/15/2020  M70 MPH          ST. CHARLES        MO   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED MEASURED 70MPH
            GUST.

&&

AE
Local storm report, Jul 15, 4:06 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     4 S DARDENNE PRAIRIE    38.70N 90.74W
07/15/2020                   ST. CHARLES        MO   TRAINED SPOTTER

            SEVERAL TREES DOWN ACROSS THE ROAD AND PEA
            SIZED HAIL.

&&

AE
Local storm report, Jul 15, 4:11 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     2 S LAKE SAINT LOUIS    38.76N 90.79W
07/15/2020                   ST. CHARLES        MO   PUBLIC

            REPORT OF WIRES DOWN AT THE INTERSECTION OF
            SOMMERS RD AND HWY N.

&&

AE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:59 AM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Pike, Ralls46 min
Jul 15, 9:56 AM CDTSevere Thunderstorm WarningLSXLewis, Marion49 min
Jul 15, 11:59 AM CDTRiver Flood WarningLSXMonroe18 hr
Jul 15, 2:32 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Warren43 min
Jul 15, 3:06 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Warren39 min
Jul 15, 3:51 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, City of Saint Louis39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.